Research on Chemotherapy-induced Peripheral Neuropathy Print Email

RESEARCH HIGHLIGHT

Risk Factors for Chemotherapy-Induced Peripheral Neuropathy

August 2019

Alex Molassiotis and Alex Chan are among the co-authors of a recent study of risk factors for chemotherapy-induced peripheral neuropathy (CIPN) among patients receiving taxane-based and platinum-based chemotherapy.1 CIPN is a significant side effect of neurotoxic chemo-therapies and one that is difficult to manage. Although several risk factors for CIPN have been identified, methodological limitations in much past research limit knowledge about such risks. Molassiotis and his colleagues undertook this study to assess the relative contributions of a wider range of potential risk factors than previously studied.

The authors analyzed data from a larger prospective observational study on CIPN risk, prevalence, and quality of life among cancer patients in Hong Kong, Singapore, and the UK. Patients were assessed at recruitment for possible CIPN risk factors, including prior history of neuropathy, current or past infectious diseases, neurotoxic medication history, personal and treatment characteristics, smoking history, alcohol use, and vegetable and fruit intake. Neuropathy was assessed six months after starting chemotherapy with the neuropathy (motor/sensory) items of the NCI‐CTCAE scale and the World Health Organization diagnostic criteria for neuropathy. Data on symptom burden were also collected.

Although different scales did not always identify the same predictor variables, the study confirmed the CIPN risk of some previously identified variables, as well as suggesting others. Key risk factors included older age, type of chemotherapy, history of neuropathy, symptom burden, number of chemotherapy cycles received, and alcohol intake. Regarding type of chemotherapy, patients receiving platinum‐based chemotherapy had a lower risk of CIPN than those receiving taxane‐based chemotherapy across all CIPN scales used. Also, a particularly high incidence of CIPN was observed in patients who received paclitaxel compared to all other chemotherapy protocols. The use of statins was also implicated as a risk factor, and there was a trend toward a relationship with diabetes.

Greater knowledge about these risk factors can help health professionals in educating patients about treatment side effects and could lead to more regular assessment of CIPN, particularly in patients at higher risk. Prevention efforts and interventions could help minimize their development and improve quality of life of patients receiving neurotoxic chemotherapies.

The full study report is freely available online.
___________________________________________________
1Molassiotis A et al. Risk factors for chemotherapy‐induced peripheral neuropathy in patients receiving taxane‐ and platinum‐based chemotherapy. Brain Behav. 2019 Jun;9(6):e01302.